Texas, 2008

High Wind in Texas, January 29, 2008

January 29, 2008 · NWS AMA · 8 events in 4 counties and zones

A tight pressure gradient ahead of a cold front resulted in very strong winds across much of the northwestern Texas Panhandle during the early morning hours. where an awning was blown off a Taylor Mart gas station.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight pressure gradient ahead of a cold front resulted in very strong winds across much of the northwestern Texas Panhandle during the early morning hours. Minor damage was reported from the high winds in Dumas...where an awning was blown off a Taylor Mart gas station. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 29, 5:28 AM CST, 10 minutes earlier.

Area forecast discussion, Jan 29, 5:28 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
528 AM CST TUE JAN 29 2008

.AVIATION...
SOME MID AND HIGH LEVEL CLOUDINESS WILL AFFECT THE DALHART AND GUYMON
TAF SITES THIS MORNING...AND ALL THREE TAF SITES LATER TONIGHT. VFR
CONDITIONS WILL CONTINUE. STRONG WESTERLY WINDS OF 25 TO 35 KNOTS
WITH GUSTS OF 45 KNOTS WILL PREVAIL AHEAD OF AN APPROACHING UPPER
TROUGH FROM THE WEST AND A COLD FRONT MOVING SOUTH AND SOUTHEAST
ACROSS THE OKLAHOMA AND NORTHWEST TEXAS PANHANDLES THIS MORNING. THE
WEST WINDS WILL BECOME NORTHWEST AND NORTH AFTER THE FRONT MOVES
THROUGH...AND THEN BACK AROUND TO THE SOUTHWEST AND SOUTH TONIGHT.
WIND SPEEDS WILL DIMINISH THIS AFTERNOON AND THIS EVENING TO AROUND
10 TO 20 KNOTS OR 5 TO 15 KNOTS...BUT WILL INCREASE LATER TONIGHT TO
15 TO 25 KNOTS WITH HIGHER GUSTS POSSIBLE.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 458 AM CST TUE JAN 29 2008/

DISCUSSION...
SFC WND TO REMAIN STRONG THIS MRNG THRU EARLY AFTN AS PRESSURE
GRADIENT REMAINS TIGHT AHEAD OF APRCHG CDFNT. SPEEDS OF 20 TO 30KT
HAVE BEEN COMMON THIS MRNG AND ARE EXPECTED TO MEET OR EXCEED 30KT
ACRS ERN ZONES FOR SVRL HRS. PRESSURE GRADIENT FCST TO RELAX ENOUGH
IN WRN ZONES BY MID MRNG TO PRECLUDE ADZY ISSUANCE. HAVE THEREFORE
ISSUED WIND ADZY ONLY FOR ERN OK PNHDL AND GENLY ERN HALF OF TX
PNHDL. GUSTS ABV 50KT HAVE BEEN OBSERVED IN ERN AND CNTRL NM IN HIGH
ELEVATIONS...AND SO SOME CONCERN REMAINS THAT THIS ADZY STILL MAY
NEED TO BE SPREAD WWD. HOWEVER...50KT GUSTS HAVE NOT BEEN OBSERVED IN
THE WRN PNHDLS.

RAPID RECOVERY FCST WEDS AS LEE TROF REORGANIZES...WITH A RETURN TO
SWLY SFC WND AHEAD OF NEXT SHRTWV TROF. IT APPEARS THIS TROF WILL TAP
MID LVL MSTR. TIMING DIFFERENCES BETWEEN GFS AND ECMWF YDA HAVE BEEN
RESOLVED THIS PCKG...WITH CHC POPS WARRANTED WEDS NGT AREA WIDE. HAVE
RAISED POPS SLIGHTLY NRN ZONES WEDS NGT AS BEST DYNAMICS WILL COMBINE
WITH FRONTAL LIFT THERE. FROPA EXPECTED WEDS NGT.

CONTINUED RECOVERY/FROPA PTTN FCST THRU EARLY NEXT WEEK...WITH THIRD
CDFNT ARRIVING LATE FRI NGT THRU SAT MRNG. STRONG SWLY SFC WND
EXPECTED SUN WITH SUBSEQUENT CDFNT TO APPEAR MON.

MUCH COOLER TEMPS TODAY AS CDFNT USHERS IN DRY CANADIAN AMS.
MODERATION FCST TMRW BEFORE CLD COVER AND CD AIR ARRIVE AGAIN WEDS
NGT. HAVE UNDERCUT MEXMOS ON THU BY SVRL DEG ESP ACRS NRN AND ERN ZONES.
GENLY FOLLOWED MEXMOS IN EXTENDED PDS.

KRAMAR

FIRE WEATHER...
HAVE ISSUED FIRE DANGER STATEMENT TDA WITH STRONG WND AND DRY AIR TO
REMAIN PRIMARY WX CONCERN. COOLER AIR WILL RESTRICT RH VALUES TO NEAR
20 PERCENT BY THIS AFTN. RED FLAG CRITERIA NOT EXPECTED TO BE MET BUT
CONDITIONS STILL CONDUCIVE TO FIRE GROWTH.

KRAMAR

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DONLEY...GRAY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...OCHILTREE...ROBERTS...
     WHEELER.

OK...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: BEAVER.

&&

11/04
Hazardous weather outlook, Jan 29, 4:34 AM CST, 1 hour 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
434 AM CST TUE JAN 29 2008

OKZ001>003-TXZ001>020-291900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
434 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

STRONG WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH
OR HIGHER WILL RESULT IN CAUTION ON AREA LAKES TODAY. A WIND
ADVISORY IS IN EFFECT TODAY UNTIL 4 PM CST FOR THE EASTERN OKLAHOMA
PANHANDLE AND THE EASTERN TWO THIRDS OF THE TEXAS PANHANDLE...
MAINLY ALONG AND EAST OF A BEAVER TO BORGER TO CLAUDE LINE.

ELEVATED FIRE WEATHER CONCERNS TODAY DUE TO THE COMBINATION OF THE
STRONG WEST TO SOUTHWEST WINDS AND LOW AFTERNOON RELATIVE HUMIDITIES
OF AROUND 18 TO 25 PERCENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

BREEZY TO WINDY SOUTHWEST WINDS ALONG WITH LOW AFTERNOON RELATIVE
HUMIDITIES OF NEAR 15 TO 20 PERCENT LATE THIS WEEK WILL RESULT IN
ELEVATED FIRE WEATHER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Local storm report, Jan 29, 12:54 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1254 AM CST TUE JAN 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0100 PM     WILDFIRE         1 NE SLAPOUT            36.63N 100.11W
01/27/2008  E23040 ACRE      BEAVER             OK   NEWSPAPER

            THE WILDFIRE BEGAN ALONG THE COUNTY LINE BETWEEN BEAVER
            AND HARPER COUNTIES AND MOVED NORTHEAST. THE WILDFIRE
            WAS THREE MILES WIDE AND TWELVE MILES LONG DESTROYED A
            VACANT HOUSE...A BARN AND A SHED ON THREE SEPARATE
            PROPERTIES. THE WILDFIRE WAS EXTINGUISHED FIVE MILES
            SOUTH OF GATE BY 9 PM CST. EMERGENCY MANAGEMENT
            OFFICIALS EVACUATED EASTERN BEAVER COUNTY FROM ONE MILE
            NORTH AND EAST OF SLAPOUT TO THE HARPER COUNTY LINE. NO
            INJURIES WERE REPORTED.

&&

EVENT NUMBER 00034

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Hartley

When
January 29, 5:38 AM CST
Where
Hartley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Reported at the Dalhart ASOS located three miles south southwest of Dalhart Texas.

High Wind, Dallam

When
January 29, 5:38 AM CST
Where
Dallam forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Reported at the Dalhart ASOS located three miles south southwest of Dalhart Texas.

High Wind, Hartley

When
January 29, 5:42 AM CST
Where
Hartley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Reported at the Dalhart ASOS located three miles south southwest of Dalhart Texas.

High Wind, Dallam

When
January 29, 5:42 AM CST
Where
Dallam forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Reported at the Dalhart ASOS located three miles south southwest of Dalhart Texas.

High Wind, Hartley

When
January 29, 6:39 AM CST
Where
Hartley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Reported at the Dalhart ASOS located three miles south southwest of Dalhart Texas.

High Wind, Dallam

When
January 29, 6:39 AM CST
Where
Dallam forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Reported at the Dalhart ASOS located three miles south southwest of Dalhart Texas.

High Wind, Moore

When
January 29, 7:00 AM CST
Where
Moore forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Non-thunderstorm wind damage was reported in Dumas when an awning was blown off a Taylor Mart gas station. No injuries were reported.

High Wind, Potter

When
January 29, 7:48 AM CST to 7:56 AM CST
Where
Potter forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Measured at the Amarillo ASOS located six miles east of Amarillo Texas.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74232, 74235, 74233, 74236, 74234, 74237, 74229, 74238.